OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Editor: Henry van Driel
  • Vol. 27, Iss. 5 — May. 1, 2010
  • pp: 899–903

Path integrals for light propagation in dielectric media

Yair Dimant and Shimon Levit  »View Author Affiliations


JOSA B, Vol. 27, Issue 5, pp. 899-903 (2010)
http://dx.doi.org/10.1364/JOSAB.27.000899


View Full Text Article

Enhanced HTML    Acrobat PDF (117 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We develop a path integral approach for analyzing the stationary light propagation in general dielectric media. The Hermitian form of the stationary Maxwell equations is transformed into a quantum mechanical problem of a spin 1 particle with spin-orbit coupling and position dependent mass. After appropriate ordering several path integral representations of a solution are constructed. First we keep the propagation of the polarization degrees of freedom in an operator form integrated over paths in a coordinate space. The use of spin 1 coherent states allows representing this part as a path integral over such states. Finally a path integral in a transversal momentum space with explicit transversality enforced at every time slice is also given. As an example the geometrical optics limit is discussed and the ray equation is recovered together with the Rytov rotation of the polarization vector.

© 2010 Optical Society of America

OCIS Codes
(080.0080) Geometric optics : Geometric optics
(050.5298) Diffraction and gratings : Photonic crystals

ToC Category:
Diffraction and Gratings

History
Original Manuscript: October 21, 2009
Revised Manuscript: February 3, 2010
Manuscript Accepted: February 8, 2010
Published: April 12, 2010

Citation
Yair Dimant and Shimon Levit, "Path integrals for light propagation in dielectric media," J. Opt. Soc. Am. B 27, 899-903 (2010)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-27-5-899


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. J. D. Joannopoulos, S. Jhohnson, J. Winn, and R. Meade, Photonic Crystals—Modeling the Flow of Light (Princeton U. Press, 2008).
  2. J. D. Joannopoulos, P. R. Villeneuve, and S. Fan, “Photonic crystals: putting a new twist on light,” Nature  386, 143–149 (1997). [CrossRef]
  3. M. Eve, “The use of path integrals in guided wave theory,” Proc. R. Soc. London, Ser. A  347, 405–417 (1976). [CrossRef]
  4. G. Samelsohn and R. Mazarr, “Path-integral analysis of scalar wave propagation in multiple-scattering random media,” Phys. Rev. E  54, 5697–5706 (1996). [CrossRef]
  5. C. Gomez-Reino and J. Linares, “Optical path integrals in gradient-index media,” J. Opt. Soc. Am. A  4, 1337–1341 (1987). [CrossRef]
  6. L. S. Schulman, Techniques and Application of Path Integration (Wiley, 1981).
  7. C. Grosche and F. Steiner, Handbook of Feynman Path Integrals, Vol.  145 of Springer Tracts in Modern Physics (Springer-Verlag, 1998).
  8. J. I. Gersten and A. Nitzan, “Path-integral approach to electromagnetic phenomena in inhomogeneous systems,” J. Opt. Soc. Am. B  4, 293–298 (1987). [CrossRef]
  9. I. Bialynicki-Birula, “Weyl, Dirac, and Maxwell equations on a lattice as unitary cellular automata,” Phys. Rev. D  49, 6920–6927 (1994). [CrossRef]
  10. R. D. Nevels, J. A. Miller, and R. E. Miller, “A path integral time domain method for electromagnetic scattering,” IEEE Trans. Antennas Propag.  48, 565–573 (2000). [CrossRef]
  11. S. V. Shabanov, “Electromagnetic pulse propagation in passive media by path integral methods,” arXiv:math/0312296.
  12. J. Lee and A. Fornberg, “A split step approach for the 3-D Maxwell’s equations,” J. Comput. Appl. Math.  158, 485–505 (2003). [CrossRef]
  13. X. Xu, “Matrix differential-operator approach to the Maxwell equations and the Dirac equation,” Acta Appl. Math.  102, 237–247 (2008). [CrossRef]
  14. M. Freidlin, Functional Integration and Partial Differential Equations (Princeton U. Press, 1985).
  15. B. Simon, Functional Integration and Quantum Physics, Vol.  86 of Pure and Applied Mathematics (Academic, 1979).
  16. B. D. Budaev and D. B. Bogy, “Probabilistic solutions of the Helmholtz equation,” J. Acoust. Soc. Am.  109, 2260–2262 (2001). [CrossRef]
  17. B. D. Budaev and D. B. Bogy, “Analysis of one dimensional wave scattering by the random walk method,” J. Acoust. Soc. Am.  111, 2555–2560 (2002). [CrossRef] [PubMed]
  18. B. D. Budaev and D. B. Bogy, “Application of random walk methods to wave propagation,” Q. J. Mech. Appl. Math.  55, 209–226 (2002). [CrossRef]
  19. B. D. Budaev and D. B. Bogy, “Random walk approach to wave propagation in wedges and cones,” J. Acoust. Soc. Am.  114, 1733–1741 (2003). [CrossRef] [PubMed]
  20. L. Fishman and J. J. McCoy, “Derivation and application of the extended parabolic wave theories. 1. The factorized Helmholtz equation,” J. Math. Phys.  25, 285–296 (1984). [CrossRef]
  21. L. Fishman and J. J. McCoy, “Derivation and application of the extended parabolic wave theories. 2. Path integral representation,” J. Math. Phys.  25, 297–308 (1984). [CrossRef]
  22. L. Fishman, J. J. McCoy, and S. C. Wales, “Factorization and path integration of the Helmholtz equation: numerical algorithms,” J. Acoust. Soc. Am.  81, 1355–1376 (1987). [CrossRef]
  23. L. Fishman, “Helmholtz path integrals,” in Mathematical Modeling of Wave Phenomena, B.Nilsson and L.Fishman, eds., Vol.  834 of AIP Conference Proceedings (American Institute of Physics, 2006), pp. 25–55.
  24. V. B. Berestezki, E. M. Lifshitz, and L. P. Pitaevski, Quantum Electrodynamics, 2nd ed. (Pergamon, 1982).
  25. K. Gottfried, Quantum Mechanics (W. A. Benjamin, 1966).
  26. A. Messiah, Quantum Mechanics (North-Holland, 1966), Vol.  II.
  27. R. G. Levers and D. G. Gleaves, “Finding the roots of the acoustic wave equation,” Vol.  2 of Proceedings of the 11th IMACS World Congress on System Simulation and Scientific Computation, B.Wahlstrom, R.Henriksen, and N.P.Sundby, eds. (NFA, 1985), pp. 165–167.
  28. R. G. Levers, “Spinning the Helmholtz equation,” in Computational Acoustics Wave Propagation, D.Lee, R.L.Sternberg, and M.H.Schultz, eds. (North-Holland, 1988), pp. 287–293.
  29. T. Kashiwa, Y. Ohnuki, and M. Suzuki, Path Integral Methods (Oxford U. Press, 1997).
  30. M. Pletyukhov, C. Amann, M. Metha, and M. Brack, “Semiclassical theory of spin-orbit interactions using spin coherent states,” Phys. Rev. Lett.  89, 116601 (2002). [CrossRef] [PubMed]
  31. M. Pletyukhov and O. Zaitsev, J. Phys. A  36, 5181–5219 (2003). [CrossRef]
  32. C. Amann and M. Brack, “Semiclassical theory of spin-orbit interaction in the extended phase space,” J. Phys. A  35, 6009–6032 (2002). [CrossRef]
  33. I. Bialynicki-Birula, “Photon wave function,” Progress in Optics XXXVI (1996), pp. 245–294. [CrossRef]
  34. I. Bialynicki-Birula, “On the wave function of the photon,” Acta Physiol. Pol.  86, 97–116 (1994).
  35. A. Auerbach, Interacting Electrons and Quantum Magnetism (Springer-Verlag, 1994). [CrossRef]
  36. J. R. Klauder and B. S. Skagerstam, Coherent States: Applications in Physics and Mathematical Physics (World Scientific, 1985).
  37. J. R. Klauder, “Path integrals and stationary-phase approximations,” Phys. Rev. D  19, 2349–2356 (1979). [CrossRef]
  38. A. Altland and B. Simons, Condensed Matter Field Theory (Cambridge U. Press, 2006).
  39. H. Kleinert, Path Integrals in Quantum Mechanics, Statistics, Polymer Physics, and Financial Markets, 4th ed. (World Scientific, 2006).
  40. I. Mendas and P. Milutinovic, “Anticommutator analogues of certain identities involving repeated commutators,” J. Phys. A  23, 537–544 (1990). [CrossRef]
  41. L. D. Landau and E. M. Lifshitz, Electrodynamics of Continuous Media (Pergamon, 1960).
  42. M. Born and E. Wolf, Principles of Optics (Cambridge U. Press, 1959).
  43. S. Keppeler, Spinning Particles—Semiclassics and Spectral Statistics (Springer, 2003). [CrossRef]
  44. M. Kline and I. W. Kay, Electromagnetic Theory and Geometrical Optics (Wiley, 1965).
  45. S. P. Novikov and A. T. Fomenko, Basic Elements of Differential Geometry and Topology (Kluwer, 1990).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited